Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 60, NWS Wichita, KS

April 25, 2017Elk County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 25, 2017, 7:20 PM CDT for Elk County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2017, 7:20 PM CDT (00:20 UTC)
Expired
Apr 25, 2017, 7:48 PM CDT
In force
28 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Elk County, KS

The radar

The Wichita radar (KICT), 110 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 7:30 PM CDTHAIL 13 S Moline, KSDELAYED REPORT FROM FACEBOOK OF QUARTER SIZED HAIL. TIME IS ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 5:59 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

447 
WUUS53 KICT 260020
SVRICT
KSC049-260115-
/O.NEW.KICT.SV.W.0060.170426T0020Z-170426T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
720 PM CDT TUE APR 25 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Elk County in southeastern Kansas...

* Until 815 PM CDT

* At 719 PM CDT, a severe thunderstorm was located near Moline, or 10
  miles south of Howard, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Howard, Moline, Longton, Grenola and Elk Falls. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3730 9646 3761 9639 3760 9596 3749 9596
      3730 9613
TIME...MOT...LOC 0019Z 207DEG 36KT 3731 9627 

HAIL...1.25IN
WIND...60MPH
 
$$

KLEINSASSER
2 follow-up statements
909 
WWUS53 KICT 260036
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
736 PM CDT TUE APR 25 2017

KSC049-260115-
/O.CON.KICT.SV.W.0060.000000T0000Z-170426T0115Z/
Elk KS-
736 PM CDT TUE APR 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR ELK COUNTY...

At 736 PM CDT, a severe thunderstorm was located near Howard, moving
northeast at 40 mph.

HAZARD...50 to 60 mph wind gusts and dime to quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Howard, Moline, Longton, Grenola and Elk Falls. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3730 9646 3761 9639 3760 9596 3749 9596
      3730 9613
TIME...MOT...LOC 0036Z 205DEG 35KT 3746 9618 

HAIL...1.00IN
WIND...60MPH
 
$$

KLEINSASSER
249 
WWUS53 KICT 260048
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
748 PM CDT TUE APR 25 2017

KSC049-260058-
/O.CAN.KICT.SV.W.0060.000000T0000Z-170426T0115Z/
Elk KS-
748 PM CDT TUE APR 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR ELK COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, small hail, 
gusty winds and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 200 AM CDT for
southeastern Kansas.

LAT...LON 3730 9646 3761 9639 3760 9596 3749 9596
      3730 9613
TIME...MOT...LOC 0046Z 207DEG 36KT 3757 9611 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 6:24 PM CDT, 56 minutes earlier.

Area forecast discussion, Apr 25, 6:24 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
624 PM CDT Tue Apr 25 2017

.SHORT TERM...(This evening through Friday night)
Issued at 251 PM CDT Tue Apr 25 2017

Water vapor imagery shows shortwave energy digging over the
southern Rockies and will be moving out over the central/southern
high Plains late this afternoon/early this evening. Strong cold
front currently stretches along the Kansas Turnpike and will
continue tracking southeast.

Storms are expected to develop along the front as it moves east of
the Turnpike. We currently remain capped over se KS and will
likely take strong convergence along the front to get storms to
pop. Still thinking that after 4pm and likely closer to 5-6pm
should the most likely time for initiation. Should be plenty of
instability and effective shear for severe storms with large hail
and damaging winds the main threats. Majority of convection
should be southeast of the forecast area by midnight with some
additional showers also possible further west over the remainder
of central and south central KS.

By 12z Wed, cold front will extend through the Ozark region with
only far SE KS still having a chance for a few storms with this
chance east of the area by early Wed afternoon. The bigger story
Wed will be much cooler temps with highs expected to be 10-15
degrees below normal with gusty nw winds. Will maintain some
patchy frost over central KS late Wed night into early Thu morning
as lows fall into the mid 30s.

Pattern will remain very active as yet another piece of energy
moves out of the central Rockies and into the Plains by Thu
afternoon. This will increase rain chances from west to east Thu
afternoon into Thu evening with much of the area at least getting
some light rain. Best chances for rain on Fri will be generally
along and north of I-70...closer to the better upper dynamics.

.LONG TERM...(Friday night through Tuesday)
Issued at 251 PM CDT Tue Apr 25 2017

More robust shortwave is expected to dig over the southern high
Plains Fri night into Sat morning. 850-700mb moisture transport
will ramp up with an extremely moist airmass over the southern
Plains. PW values will be approaching 2 inches across eastern OK
into the Ozark region where heavy rain and flooding will be the
main threat. Some of this may skirt far SE KS, but it appears the
bigger impacts will be east and south of our forecast area Fri
night through Sat night. Sunday, central and eastern KS will be
in the cold wrap around precip area of the departing system with
well below normal temps anticipated for Sun-Sun night. Should
finally see more seasonal temps by Mon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 611 PM CDT Tue Apr 25 2017

A cold front stretched from the Flint Hills, southwestward to
central Oklahoma early this evening. Expecting linear bands of
strong-severe storms to develop along the front this evening, as
the boundary pushes slowly southeastward. This activity will
threaten the CNU terminal with potential strong-severe wind gusts
and hail. Scattered post-frontal showers are expected in
central/south-central Kansas tonight, with a few showers lingering
in southeast Kansas Wednesday. MVFR ceilings are progged to
develop southward into the region tonight in a cold air advection
pattern. At least a small period of IFR appears likely at CNU
during the early morning hours. Subsidence should allow for
clearing in central/south-central Kansas Wednesday, with stratus
lingering in the southeast for most or all of the day. Gusty
northerly winds can be expected behind the front tonight into
Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    43  57  39  61 /  40  20  10  30
Hutchinson      41  56  37  60 /  40  20  10  30
Newton          42  55  37  59 /  40  20  10  30
ElDorado        43  55  38  60 /  50  30  10  30
Winfield-KWLD   45  55  39  63 /  40  30  10  20
Russell         37  56  35  58 /  30  10   0  40
Great Bend      37  58  36  59 /  30  10   0  30
Salina          40  55  36  59 /  30  20  10  40
McPherson       40  56  36  59 /  40  20  10  30
Coffeyville     51  56  39  64 /  70  60  30  10
Chanute         49  54  39  62 /  70  50  30  20
Iola            48  53  38  62 /  70  50  30  20
Parsons-KPPF    50  55  39  63 /  70  50  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...JMC
Hazardous weather outlook, Apr 25, 3:52 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
352 PM CDT Tue Apr 25 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
352 PM CDT Tue Apr 25 2017

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms that may produce hail as large as ping pong
balls and 60 to 70 mph winds are possible across Southeast Kansas
this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms may continue in Southeast Kansas Wednesday
morning but are not expected to be strong or severe.

Patchy frost will be possible over parts of central Kansas late
Wednesday night into early Thursday morning.

There'll be several periods of thunderstorms from Thursday afternoon
onward. Although, widespread strong or severe storms are not
expected, heavy rain and potential flooding will be possible over
southeast Kansas Friday night through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight, but we would
appreciate any severe weather reports over southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Special weather statement, Apr 25, 6:51 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
651 PM CDT TUE APR 25 2017

KSZ098-260015-
Chautauqua KS-
651 PM CDT TUE APR 25 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Chautauqua County in southeastern Kansas...

* Until 715 PM CDT

* At 650 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles southeast of Cedar Vale...
  moving northeast at 40 mph.

hail up to the size of nickels...and wind gusts up to 55 mph will be
possible with this storm.

* Locations impacted include...
  Sedan, Cedar Vale and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
southeastern Kansas.

LAT...LON 3717 9653 3730 9652 3730 9597 3700 9621
      3700 9653
TIME...MOT...LOC 2350Z 218DEG 36KT 3705 9642

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 7:06 PM CDTSevere Thunderstorm WarningICTChautauqua33 min
Apr 25, 7:55 PM CDTSpecial Weather StatementICTMontgomery35 min
Apr 25, 8:10 PM CDTSpecial Weather StatementICTWilson, Woodson35 min
Apr 25, 8:32 PM CDTSpecial Weather StatementICTMontgomery28 min
Apr 25, 9:00 PM CDTSpecial Weather StatementICTLabette30 min
Apr 25, 9:17 PM CDTSpecial Weather StatementICTNeosho28 min
Apr 25, 9:32 PM CDTSpecial Weather StatementICTLabette28 min
Apr 25, 11:11 PM CDTSpecial Weather StatementICTLabette64 min
Apr 26, 3:42 PM CDTFrost AdvisoryICTLincoln, Russell, Saline16 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.